Hail, Coffee
- When
- May 14, 12:50 PM EST
- Where
- Coffee County, 0.69 mi N of Douglas
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.510, -82.850
A lingering surface trough, passing upper level energy from a short wave trough and the sea breezes combined over an unstable airmass and southwest steering flow to produce scattered severe storms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A lingering surface trough, passing upper level energy from a short wave trough and the sea breezes combined over an unstable airmass and southwest steering flow to produce scattered severe storms during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 14, 8:48 AM EST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 948 AM EDT MON MAY 14 2012 ...NUMEROUS SHOWERS WITH ISOLATED STRONG STORMS THIS AFTN/EVENING ACROSS SE GA... .UPDATE...A SURFACE TROUGH AXIS BISECTED THE FL PANHANDLE AND EXTENDED NWD OVER GA...AND WAS ALREADY PROVIDING A FOCUS FOR MORNING SHOWER DEVELOPMENT FROM TIFTON TO QUINCY. A THETA-E MOISTURE AXIS EXTENDED FROM THE GOMEX OVER TALLAHASSEE..AND WATER VAPOR IMAGERY SHOWED A SHORT WAVE TROUGH MOVING ESE FROM CENTRAL AL. THUNDERSTORM DEVELOPMENT WILL BE MOST LIKELY ALONG AND JUST EAST OF THIS AXIS LINE THIS MORNING ACROSS THE FL PANHANDLE. THE JAX 12Z SOUNDING AND THE BLENDED TOTAL PRECIP PRODUCT SHOWED HIGHER PWATS (MOISTURE VALUES) OVER SE GA AND NE FL COMPARED TO 24 HRS AGO WITH CURRENT VALUES AROUND 1.64 INCHES...AND MORE LOW LEVEL INSTABILITY DUE TO WARMING IN THE LOW LEVELS AND COOLING ABOVE 750 MB WAS ALSO EVIDENT. BULK SHEAR VALUES HAVE INCREASED SLIGHTLY AS WELL TO AROUND 15-20 KTS. BASICALLY...THERE ARE MORE FAVORABLE INGREDIENTS IN THE ATMOSPHERE TODAY TO SUPPORT HIGHER RAIN CHANCES ACROSS ALL AREAS WITH A CHANCE FOR A FEW ISOLD STRONG STORMS ESPECIALLY ACROSS SE GA THIS AFTN WHERE STRONGER UPPER LEVEL ENERGY WILL TRAVERSE. THE MAIN CONVECTIVE HAZARDS WILL BE INITIALLY TRAINING STORMS WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL...AND STRONG GUSTY WINDS DUE TO COOLER MID LEVEL AIR AND DRIER AIR IN THE MID/UPPER LEVELS PER 12Z TAE AND JAX RAOBS MAINLY DUE THE AFTN AND EARLY EVENING. UPDATED THE FORECAST TO SHOW ANTICIPATED PRECIP TRENDS TODAY WITH DEVELOPMENT FIRST ACROSS SE GA AND THE SUWANNEE RIVER VALLEY THIS MORNING...THEN ACTIVITY PROGRESSING TOWARD THE EAST COAST DURING THE AFTN/EVENING. SENT OUT A NEW SUITE OF GRAPHICASTS WHICH ALSO HIGHLIGHT THIS TREND. TEMPS WILL RISE INTO THE LOW 80S UNDER PARTLY TO MOSTLY CLOUDY SKIES. && .AVIATION...PREVAILING VFR THIS MORNING. MVFR TO IFR DUE TO CONVECTION THIS AFTN/EVENING WITH HIGHEST CONFIDENCE AT SSI...JAX...AND CRG. LOW CIGS TONIGHT WITH IFR POSSIBLE AT GNV AND VQQ. && .MARINE...SLY FLOW 10 KTS THIS MORNING BECOMING SSE THIS AFTN 10-15 KTS. COMBINED SEAS 2-4 FT. RIP CURRENTS: LOW RISK ANTICIPATED FOR TODAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 82 65 87 64 / 60 50 30 30 SSI 80 70 82 69 / 60 50 50 50 JAX 81 67 85 65 / 60 50 50 50 SGJ 81 68 82 68 / 60 50 40 40 GNV 84 66 87 64 / 50 50 40 40 OCF 85 67 86 65 / 50 50 40 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ENYEDI/CHASE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1234 PM EDT MON MAY 14 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136- 149>154-162>166-151000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1234 PM EDT MON MAY 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS...NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. ...GUSTY WINDS AND LOCALLY HEAVY RAINFALL IN STORMS THIS AFTERNOON... .DAY ONE...THIS AFTERNOON AND TONIGHT... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE AFTERNOON AND EVENING ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. A FEW STRONG STORMS CAPABLE OF PRODUCING GUSTY WINDS WILL BE POSSIBLE ACROSS SOUTHEAST GEORGIA THIS AFTERNOON...AND ACROSS INLAND NORTHEAST FLORIDA LATER THIS AFTERNOON AND THIS EVENING. STORM MOTION WILL BE TO THE NORTHEAST AROUND 10 MPH. LOCALLY HEAVY RAINFALL IN TRAINING STORMS WILL BE POSSIBLE... ESPECIALLY ACROSS INLAND SOUTHEAST GEORGIA. SHOWERS AND THUNDERSTORMS WILL DECREASE IN ACTIVITY AFTER SUNSET. A LOW CHANCE OF SHOWERS WILL CONTINUE AFTER MIDNIGHT. THEN... THUNDERSTORM ACTIVITY WILL PROGRESS INLAND FROM THE GULF OF MEXICO EARLY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER THE FORECAST AREA ON TUESDAY AND WEDNESDAY. THE MAIN CONCERNS WILL BE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ENYEDI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT MON MAY 14 2012
GAZ133-135-141800-
APPLING-JEFF DAVIS-
122 PM EDT MON MAY 14 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JEFF DAVIS AND NORTHWESTERN APPLING COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 200 PM EDT...
AT 122 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES WEST OF
PLANT HATCH TO 4 MILES NORTHWEST OF GRAHAM...MOVING NORTHEAST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GRAHAM
AND PLANT HATCH THROUGH 200 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3197 8242 3196 8241 3197 8239 3194 8236
3194 8230 3183 8240 3183 8252 3190 8261
3196 8255 3197 8252 3195 8250 3198 8249
TIME...MOT...LOC 1722Z 242DEG 10KT 3196 8246 3187 8256
ENYEDISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
126 PM EDT MON MAY 14 2012
GAZ165-166-141815-
COASTAL CAMDEN-INLAND CAMDEN-
126 PM EDT MON MAY 14 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 215 PM EDT...
AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
KINGSLAND TO 9 MILES SOUTHWEST OF KINGSLAND...MOVING NORTHEAST AT 25
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
KINGSLAND...COLESBURG...HARRIETTS BLUFF...WOODBINE AND HIGH POINT
THROUGH 215 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3072 8159 3073 8165 3075 8166 3074 8169
3075 8173 3077 8176 3076 8178 3079 8181
3104 8169 3099 8148 3097 8148 3096 8144
3098 8143 3097 8140 3093 8140
TIME...MOT...LOC 1726Z 220DEG 21KT 3076 8163 3076 8177
ENYEDISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
144 PM EDT MON MAY 14 2012
GAZ132-133-141830-
COFFEE-JEFF DAVIS-
144 PM EDT MON MAY 14 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
JEFF DAVIS AND CENTRAL COFFEE COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 230 PM EDT...
AT 144 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES WEST OF DOUGLAS...MOVING NORTHEAST AT
20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
DOUGLAS...BROXTON...NICHOLLS AND WEST GREEN THROUGH 230 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3175 8275 3158 8262 3156 8263 3156 8260
3154 8259 3153 8260 3142 8287 3154 8300
TIME...MOT...LOC 1744Z 221DEG 19KT 3151 8287
ENYEDIThe national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down a half of a mile south of mile marker 12 on Interstate 95.
Trees were blown down along Highway 110 near Waverly.
Trees were blown along Harrietts Bluff Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386518, 386519, 386520, 386521.